Codeine, one of the most potent relievers for post-operative pain, is being investigated for safety concerns, particularly when treating children. The investigation was prompted after the U.S. Food and Drug Administration received at least three reports involving children who have lost their lives after suffering complications from codeine when it was used to relieve pain from tonsil surgery.
Medications can cause multiple complications in children when given in incorrect doses or when doctors fail to acknowledge that a child may be at risk of suffering a serious reaction to a drug. For these reasons, Joliet doctors must be cautious when using drugs to treat children in order to preventmedication errors that can be severely harmful or deadly.
Codeine had been deemed safe, but the FDA announced last week that it is questioning whether the drug should be used at all when treating children. Doctors currently believe the medication was turned into a toxic dose due to a genetic trait each of the three children had. Naturally, the drug works when the body’s enzymes transform it to its active form, which is morphine.
If the children’s bodies did convert the codeine too fast, the codeine would have been converted into a deadly form of morphine. Breathing can be obstructed completely or impaired as a result. Some doctors are arguing the breathing issues were due to the diseases suffered by the children and the fact they had just undergone surgery and had already been at risk. Not all children given the drug are at risk of death or injury.
One doctor, who is also a professor at John Hopkins Medical Institution, said that these recent deaths do suggest that children who have surgery on tonsils and who also suffer from sleep apnea have additional risks with narcotics, and doctors should be aware of these risks. Another doctor has mentioned that the FDA’s announcement should not be ignored in the medical community, especially amongst those who have not received extensive training in opioid pharmacology.
Some doctors already believe that codeine is a poor choice for children and medications that should be prescribed instead, if necessary, include oxycodone, hydrocodone, ibuprofen or acetaminophen. These drugs are considered to be safer for children.
Source: ABC News, “FDA investigates codeine safety after children’s deaths,” Tiffany Chao, M.D., Aug. 15, 2012